Texas, 2019

Hail in Texas, May 18, 2019

May 18, 2019 · NWS EWX · 5 events in 1 county or zone

Thunderstorms developed along a dryline/cold front and moved through South Central Texas. Some of these storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms developed along a dryline/cold front and moved through South Central Texas. Some of these storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 18, 2:11 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, May 18, 2:11 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
311 PM CDT Sat May 18 2019

.SHORT TERM (Tonight through Sunday Night)...
Thunderstorms have developed in the warm, moist flow ahead of a
surface boundary. We have a Tornado Watch in effect until 8 PM with
favorable conditions for a few tornadoes, hail up to two inches,
straight line wind gusts up to 70 mph. The surface boundary is
currently stretched from northern Burnet to southern Real and will be
the back side of convection this evening. POPs will decrease through
the evening from west to east. The upper pattern will become zonal
Sunday and dry weather will move in. Temperatures will increase will
highs in the 90s across the area and very warm lows Monday morning.

&&

.LONG TERM (Monday through Saturday)...
Monday night and Tuesday another deep upper level trough will move
into West Texas bringing the next chance for convection. The strength
of any storms is uncertain at this time, but it is that time of year.
After this system passes, the upper flow will become southwesterly
and remain that way through the end of the period. A shortwave trough
will move through the pattern bringing a slight chance for convection
Thursday night and Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              70  91  73  89  72 /  60   0  -   -   30
Austin Bergstrom Intl Airport  70  91  72  89  71 /  60   0  -   -   20
New Braunfels Muni Airport     70  91  72  89  71 /  40   0  -   -   20
Burnet Muni Airport            66  90  70  87  69 /  60   0  10  -   40
Del Rio Intl Airport           68  96  75  96  72 /  10   0  -   -   30
Georgetown Muni Airport        68  91  72  88  71 /  60   0  10  -   30
Hondo Muni Airport             69  94  75  94  72 /  40   0  -   -   20
San Marcos Muni Airport        70  91  72  89  71 /  50   0  -   10  30
La Grange - Fayette Regional   73  91  75  90  74 /  60  -   -   -   10
San Antonio Intl Airport       71  92  74  91  73 /  40  -   -   -   20
Stinson Muni Airport           71  92  75  91  74 /  40   0  -   -   20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Aviation...Zeitler
Short-Term/Long-Term...05
Public Service/Data Collection...33
Hazardous weather outlook, May 18, 3:40 AM CST, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
440 AM CDT Sat May 18 2019

TXZ171>173-183>194-202>209-217>225-228-190945-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
440 AM CDT Sat May 18 2019

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Thunderstorms may move into the Interstate 35 corridor from the
west today with a few strong to severe thunderstorms possible
across Central Texas and the eastern Hill Country. Damaging winds
and hail would likely be the main threats with these storms. An
isolated tornado and locally heavy rain threat will also exist.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed today for the eastern
Hill Country and Central Texas.

In the hours before

Special weather statement, May 18, 12:49 PM CST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
149 PM CDT Sat May 18 2019

TXZ173-181930-
Williamson TX-
149 PM CDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WILLIAMSON COUNTY UNTIL
230 PM CDT...

At 148 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Morgan's Point Resort to Liberty Hill.
Movement was northeast at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Georgetown, Granger, Serenada, Bartlett, Liberty Hill, Jarrell,
Florence, Weir, Georgetown Dam, Sun City, Andice, Granger Dam, Theon,
Walburg, Schwertner and Seward Junction.

A Tornado Watch remains in effect until 800 PM CDT for south central
Texas.

LAT...LON 3087 9762 3071 9726 3071 9730 3062 9795
      3063 9796 3061 9800 3063 9801 3061 9804
      3090 9779
TIME...MOT...LOC 1848Z 245DEG 40KT 3121 9749 3067 9791

ZEITLER
Special weather statement, May 18, 1:37 PM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
237 PM CDT Sat May 18 2019

TXZ186-182030-
Kerr TX-
237 PM CDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KERR COUNTY UNTIL
330 PM CDT...

At 237 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Kerr Wildlife Management Area, or 20 miles south
of Junction, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mountain Home and Kerr Wildlife Management Area.

A Tornado Watch remains in effect until 800 PM CDT for south central
Texas.

LAT...LON 3028 9930 3011 9930 3011 9967 3029 9968
TIME...MOT...LOC 1937Z 253DEG 21KT 3021 9964

ZEITLER
Special weather statement, May 18, 2:10 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
310 PM CDT Sat May 18 2019

TXZ185-187-182100-
Real TX-Bandera TX-
310 PM CDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BANDERA AND SOUTHERN
REAL COUNTIES UNTIL 400 PM CDT...

At 310 PM CDT, Doppler radar was tracking a strong thunderstorm near
Barksdale, or 10 miles west of Leakey, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Leakey, Vanderpool, Camp Wood, Tuff, Rio Frio, Lost Maples State
Natural Area and Vance.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2988 9952 2963 9952 2962 9981 2964 10001
      2965 10002 2979 10002 2980 10001 2982 10002
TIME...MOT...LOC 2010Z 268DEG 21KT 2974 9994

HAMPSHIRE
Special weather statement, May 18, 2:35 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
335 PM CDT Sat May 18 2019

TXZ188-182115-
Gillespie TX-
335 PM CDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GILLESPIE COUNTY UNTIL
415 PM CDT...

At 334 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tivydale, or 12 miles northwest of Fredericksburg, moving east at 30
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fredericksburg, Stonewall, Eckert, Tivydale, Crabapple, Willow City,
LBJ State Park and LBJ National Historical Park.

A Tornado Watch remains in effect until 800 PM CDT for south central
Texas.

LAT...LON 3023 9859 3024 9913 3042 9915 3050 9859
TIME...MOT...LOC 2034Z 265DEG 25KT 3034 9906

RUNYEN

The radar

The Laughlin AFB radar (KDFX), 79 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Uvalde

When
May 18, 3:21 PM CST
Where
Uvalde County, 1.93 mi WSW of Utopia
Measured
1 in hail
Reported by
Public
Coordinates
29.610, -99.560

A thunderstorm produced one inch hail in Utopia.

Hail, Uvalde

When
May 18, 3:28 PM CST
Where
Uvalde County, 2.07 mi S of Utopia
Measured
1 in hail
Reported by
COOP Observer
Coordinates
29.590, -99.530

A thunderstorm produced one inch hail south of Utopia.

Hail, Uvalde

When
May 18, 3:32 PM CST
Where
Uvalde County, 2.27 mi SW of Utopia
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
29.600, -99.560

A thunderstorm produced tennis ball size hail southwest of Utopia.

Hail, Uvalde

When
May 18, 4:35 PM CST
Where
Uvalde County, 0.69 mi N of Sabinal
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
29.330, -99.470

A thunderstorm produced golf ball size hail in Sabinal.

Hail, Uvalde

When
May 18, 4:36 PM CST
Where
Uvalde County, 0.69 mi N of Sabinal
Measured
2 in hail
Reported by
COOP Observer
Coordinates
29.330, -99.470

A thunderstorm produced two inch hail in Sabinal.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824135, 824136, 824140, 824141, 824143.